Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 147, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 19, 2011, 4:39 PM MDT for Billings County, Golden Valley County, Slope County, North Dakota. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2011, 4:39 PM MDT (22:39 UTC)
- Expired
- Jul 19, 2011, 5:45 PM MDT
- In force
- 66 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Billings County, ND, Golden Valley County, ND, Slope County, ND
The radar
The Bismarck radar (KBIS), 221 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 5:37 PM MDT | HAIL 0.88 | 15 Ese Golva, ND | LOTS OF NICKEL SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4334 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 1151 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
043 WUUS53 KBIS 192239 SVRBIS NDC007-033-087-192345- /O.NEW.KBIS.SV.W.0147.110719T2239Z-110719T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 439 PM MDT TUE JUL 19 2011 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA... SOUTHEASTERN GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA... WESTERN SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA... * UNTIL 545 PM MDT * AT 433 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES NORTH OF ALPHA...OR 26 MILES SOUTHEAST OF WIBAUX...AND MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALPHA AROUND 450 PM MDT. THIS STORM IS ALSO APPROACHING THREE CROSSING IN SLOPE COUNTY...AND RURAL AREAS OF SOUTHERN BILLINGS COUNTY SOUTH OF MEDORA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4666 10339 4639 10379 4654 10397 4691 10372 TIME...MOT...LOC 2238Z 322DEG 10KT 4673 10376 WIND...HAIL <50MPH 1.00IN $$ VINING
2 follow-up statements
766 WWUS53 KBIS 192306 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 606 PM CDT TUE JUL 19 2011 NDC007-033-087-192345- /O.CON.KBIS.SV.W.0147.000000T0000Z-110719T2345Z/ BILLINGS ND-GOLDEN VALLEY ND-SLOPE ND- 506 PM MDT TUE JUL 19 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN SLOPE...SOUTHEASTERN GOLDEN VALLEY AND SOUTHWESTERN BILLINGS COUNTIES UNTIL 545 PM MDT... AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES EAST OF ALPHA...OR 31 MILES SOUTHEAST OF WIBAUX...MOVING SOUTHEAST AT 10 MPH. THIS STORM IS MOVING INTO SLOPE COUNTY. ANOTHER SEVERE STORM WAS DEVELOPING OVER ALPHA. THIS STORM WAS ALSO MOVING SOUTHEAST AT 10 MPH...AND WILL AFFECT THREE V CROSSING IN NORTHWESTERN SLOPE COUNTY. THE SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF SOUTHEASTERN GOLDEN VALLEY...SOUTHWESTERN BILLINGS AND WESTERN SLOPE COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4666 10339 4639 10379 4654 10397 4691 10372 TIME...MOT...LOC 2304Z 322DEG 10KT 4667 10370 WIND...HAIL <50MPH 1.00IN $$ VINING
158 WWUS53 KBIS 192336 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 636 PM CDT TUE JUL 19 2011 NDC007-033-087-192345- /O.CON.KBIS.SV.W.0147.000000T0000Z-110719T2345Z/ BILLINGS ND-GOLDEN VALLEY ND-SLOPE ND- 536 PM MDT TUE JUL 19 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN SLOPE...SOUTHEASTERN GOLDEN VALLEY AND SOUTHWESTERN BILLINGS COUNTIES UNTIL 545 PM MDT... AT 533 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 15 MILES SOUTH OF MEDORA...OR 36 MILES WEST OF DICKINSON...MOVING EAST AT 15 MPH. THIS STORM WILL AFFECT RURAL AREAS OF FAR SOUTHERN BILLINGS COUNTY. ANOTHER SEVERE STORM WAS JUST EAST OF ALPHA IN SOUTHEASTERN GOLDEN VALLEY COUNTY. THIS STORM WAS MOVING EAST AT 15 MPH...AND WAS APPROACHING THE TRIPLE POINT BORDER OF GOLDEN VALLEY...BILLINGS...AND SLOPE COUNTIES...NEAR WALSER CROSSING. PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4666 10339 4639 10379 4654 10397 4691 10372 TIME...MOT...LOC 2334Z 279DEG 15KT 4670 10349 WIND...HAIL <50MPH 1.00IN $$ VINING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:17 PM MDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 19, 2:17 PM MDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 317 PM CDT TUE JUL 19 2011 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT... SEVERAL CONCERNS TONIGHT. EXCESSIVE HEAT CONTINUES TO BE A STRONG THREAT LATE THIS AFTERNOON AND EVENING. WITH DEW POINTS INTO THE LOWER 80S SOUTH CENTRAL AND AFTERNOON TEMPS MID 90S...HEAT INDEXES THIS EVENING WILL BE AS HIGH AS 120 DEGREES. THE EXCESSIVE HEAT ALSO CAPPING THE ATMOSPHERE THAT IS SLOWLY ERODING ACROSS THE WEST WHERE ELEVATED CONVECTION HAS BEEN SEEN ON RADAR. BUT STEEP LOW AND MID LEVEL LAPSE RATES ARE NOW ENTERING WESTERN NORTH DAKOTA AND THIS SHOULD ERODE THE CAP AND POTENTIALLY RELEASE THE STRONG INSTABILITY. CURRENT THINKING IS THE CAP WILL REMAIN IN PLACE ACROSS THE SOUTH CENTRAL WITH THE WEST AND NORTH CENTRAL THE MOST LIKELY PLACE FOR SEVERE WEATHER. A LINE OF STORMS MAY GET GOING ALONG THE COLD FRONT ACROSS EASTERN MONTANA AND MOVE INTO WESTERN NORTH DAKOTA THIS EVENING. IF LINES OF THUNDERSTORMS FORM INSTEAD OF AN ISOLATED SUPER CELL...THEN DAMAGING WINDS/HAIL WOULD BE THE MORE LIKELY MODE. ON WEDNESDAY...AS THE FRONT SWEEPS THROUGH...MODEL SOUNDINGS SHOW 40 TO 45 KTS AT THE TOP OF THE MIXED LAYER ACROSS THE WEST AND SOUTH CENTRAL. THIS WOULD SUPPORT A HIGH END WIND ADVISORY FOR THE SOUTHWEST...WITH WINDS REACHING INTO THE LOW END ADVISORY CENTRAL. .LONG TERM...THURSDAY THROUGH TUESDAY... THE MAIN BELT OF THE WESTERLIES IN THE LONG TERM IS CHARACTERIZED BY AN UPPER LOW/SHORTWAVE OVER THE PACIFIC NORTHWEST THURSDAY...WHICH APPROACHES THE WESTERN/NORTHERN PLAINS FRIDAY...AND TRAVERSES SOUTH CENTRAL CANADA WITH SHORTWAVE ENERGY ACROSS NORTH DAKOTA FRIDAY NIGHT/SATURDAY. EXPECTING DRY WEATHER THURSDAY...WITH A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SATURDAY. EXPECTING HIGHS MAINLY IN THE 80S THURSDAY AND FRIDAY...AND 75 TO 85 SATURDAY. LOWS MAINLY IN THE 60S. THEN AN UPPER LEVEL RIDGE BUILDING SUNDAY AS THE LOW MOVES EAST...WITH DRY WEATHER EXPECTED SUNDAY THROUGH TUESDAY. LOOKING FOR HIGH TEMPERATURES IN THE 80S SUNDAY THROUGH TUESDAY WITH LOWS IN THE 60S. && .AVIATION... HOT AND VERY HUMID CONDITIONS THIS AFTERNOON AND EVENING WITH CONVECTION FORMING NEAR WESTERN TAF SITES OF KISN AND KDIK. EXPECTING THE MID LEVEL THERMAL CAP TO BE INHIBITING STRONG/SEVERE THUNDERSTORMS THIS AFTERNOON...BUT WAITING FOR ANY WEAKNESS IN THE MID LEVEL CAP...OR STRONG SURFACE CONVERGENCE AND ENERGY TO ALLOW A SURFACE-BASED THUNDERSTORM TO DEVELOP AND BREAK THROUGH THE CAP AND BECOME STRONG/SEVERE. UNCERTAINTY IN TIMING PLACEMENT BUT BEST GUESS RIGHT NOW IS NEAR KISN/KDIK...BECAUSE CAP SEEMS STRONGEST OVER CENTRAL NORTH DAKOTA. && .BIS WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 7 AM CDT /6 AM MDT/ WEDNESDAY FOR NDZ001>005-009>013-017>023-025-033>037-041-042-044>048-050-051. WIND ADVISORY FROM 7 AM CDT /6 AM MDT/ TO 8 PM CDT /7 PM MDT/ WEDNESDAY FOR NDZ001>003-009>011-017>021-031>035-040>046. HEAT ADVISORY UNTIL 6 AM MDT WEDNESDAY FOR NDZ031-032-040-043. && SHORT TERM...WAA LONG TERM....JV AVIATION...BPN
Hazardous weather outlook, Jul 19, 3:36 AM MDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 436 AM CDT TUE JUL 19 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-200945- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 436 AM CDT TUE JUL 19 2011 /336 AM MDT TUE JUL 19 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS MAY POSSIBLY DEVELOP OVER SOUTH CENTRAL AND SOUTHEASTERN NORTH DAKOTA THIS EARLY TUESDAY MORNING. STRONG TO SEVERE STORMS WILL BE POSSIBLE. THE MAIN THREATS WILL BE LARGE HAIL...STRONG WINDS...AND HEAVY RAIN. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT INTO TUESDAY EVENING FOR PORTIONS OF WEST AND CENTRAL NORTH DAKOTA. HEAT INDEX VALUES OF 105 TO 120 ARE EXPECTED. MUCH DRIER AIR WILL ARRIVE ON WEDNESDAY BEHIND A STRONG COLD FRONT ENDING THE CURRENT HEAT WAVE. THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT MAINLY OVER WEST AND NORTH CENTRAL NORTH DAKOTA. A FEW STORMS MAY BECOME STRONG TO SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY WINDY CONDITIONS WILL DEVELOP WEDNESDAY MORNING AND AFTERNOON AS A STRONG COLD FRONT PUSHES FROM WEST TO EAST ACROSS WEST AND CENTRAL NORTH DAKOTA. STAY TUNED FOR UPDATES AND FOR POSSIBLE WIND HEADLINES. CHANCES FOR THUNDERSTORMS CONTINUE THROUGH SATURDAY. STRONG TO SEVERE STORMS WILL REMAIN A THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE HIGHLY ENCOURAGED TO REPORT ANY SEVERE WEATHER AND HEAVY RAIN REPORTS. NH
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:22 PM MDT | Tornado Warning | BIS | Adams | 38 min |
| Jul 18, 6:43 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Sioux | 62 min |
| Jul 18, 7:01 PM MDT | Tornado Warning | BIS | Adams, Grant, Sioux | 29 min |
| Jul 18, 7:30 PM MDT | Tornado Warning | BIS | Sioux | 30 min |
| Jul 18, 7:46 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 45 min |
| Jul 18, 8:19 PM MDT | Areal Flood Advisory | BIS | Sioux | 9 hr |
| Jul 19, 1:57 PM MDT | Wind Advisory | BIS | Adams, Billings, Bowman, Burke, Burleigh, Divide and 13 more | 28 hr |
| Jul 19, 3:55 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley | 65 min |
| Jul 19, 5:44 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Slope | 61 min |
| Jul 19, 5:54 PM MDT | Flash Flood Warning | BIS | Billings, Golden Valley, Slope | 4 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.